FDA Officials Update Fluoroquinolone Warning
As part of an ongoing review of fluoroquinolone antibiotics, FDA is informing the public that patient cases identified by the FDA and findings from published studies currently do not support reports that these medicines may result in detachment of the retina in the eyes, or bulges or tears in the aorta blood vessel.
Officials with the FDA have updated a previous safety announcement that notes that "findings from published studies currently do not support reports that these medicines may result in detachment of the retina in the eyes, or bulges or tears in the aorta blood vessel called aortic aneurysm and aortic dissection."
The FDA issued the drug communication this week as an update to a drug safety communication issued in May, 2016 that warned about the potential for these complications from these medications.
That communication noted that systemic use of fluoroquinolones is associated with “disabling and potentially permanent serious side effects that can occur together” involving the tendons, muscles, joints, nerves, and central nervous system, such as a torn Achilles tendon. It followed an advisory committee to review the risk-benefit balance for fluoroquinolones. The committee determined that the risk wasn’t worth the potential benefit for patients with sinusitis, bronchitis, and uncomplicated urinary tract infections, for which other treatment options exist.
Labels and medication guides for all fluoroquinolones were updated to reflect the FDA’s findings, and that update included the wording on the retina problems.
In the most recent safety communication, FDA officials noted: "We will continue to assess safety issues with fluoroquinolones and will update the public if additional actions are needed."
FDA Drug Safety Communication: FDA updates warnings for oral and injectable fluoroquinolone antibiotics due to disabling side effects. Gaithersburg, MD. FDA website. https://www.fda.gov/Drugs/DrugSafety/ucm511530.htm? Accessed May 10, 2017.